Alert archive / Iowa / Flash Flood Warnings in 2006
Flash Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 11, 2006, 9:00 PM CDT for Wapello County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2006, 9:00 PM CDT (02:00 UTC)
- Expired
- Jul 12, 2006, 3:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 120203 FFWDMX IAC179-120800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CDT TUE JUL 11 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN WAPELLO COUNTY IN SOUTHEAST IOWA * UNTIL 300 AM CDT * AT 858 PM CDT...DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTHERN WAPALLO COUNTY. OVER 2.5 INCHES OF RAINFALL HAS BEEN REPORTED IN AGENCY WITH SEVERAL AREAS OF PONDED WATER IN TOWN. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... OTTUMWA AND ELDON. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE AND ONE HALF INCHES OF RAIN ARE POSSIBLE OVER THE SOUTHERN PORTION OF THE COUNTY...SOUTH AND EAST OF OTTUMWA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES MOINES. LAT...LON 4109 9220 4107 9264 4091 9264 4090 9219 $$ DONAVON
3 follow-up statements
000 WGUS73 KDMX 120215 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 915 PM CDT TUE JUL 11 2006 IAC179-120800- WAPELLO IA- 915 PM CDT TUE JUL 11 2006 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN WAPELLO COUNTY UNTIL 300 AM CDT... AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTHERN WAPELLO COUNTY. DOPPLER RADAR ESTIMATED 2.5 TO 3.5 INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR. 2.5 INCHES OF RAIN HAS BEEN REPORTED IN AGENCY WITH SEVERAL AREAS OF PONDED WATER IN TOWN. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...AGENCY AND ELDON. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES. LAT...LON 4109 9220 4107 9264 4091 9264 4090 9219 $$ DONAVON
000
WGUS73 KDMX 120254
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
954 PM CDT TUE JUL 11 2006
IAC179-120800-
WAPELLO IA-
954 PM CDT TUE JUL 11 2006
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN WAPELLO COUNTY
UNTIL 300 AM CDT...
AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE MOVED OUT OF THE WARNED
AREA. DOPPLER RADAR ESTIMATED A LARGE AREA OF 2 TO 4 INCH RAINFALL
AMOUNTS FELL OVER A LARGE PORTION OF SOUTHERN WAPELLO
COUNTY...MAINLY SOUTH AND EAST OF OTTUMWA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE OVER THE NEXT
SEVERAL HOURS AND WILL CAUSE FLASH FLOODING TO OCCUR IN ADDITION TO
LARGE AREAS OF PONDED WATER. SOME LOCATIONS THAT WILL EXPERIENCE
FLOODING INCLUDE...AGENCY AND ELDON.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES.
LAT...LON 4094 9263 4095 9264 4116 9264 4115 9220
4111 9220 4111 9219 4091 9219 4090 9220
4090 9263
$$
DONAVON000
WGUS73 KDMX 120342
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 PM CDT TUE JUL 11 2006
.THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND NO ADDITIONAL RAIN IS
EXPECTED.
IAC179-120350-
WAPELLO IA-
1040 PM CDT TUE JUL 11 2006
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WAPELLO COUNTY HAS
BEEN CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED AND NOT FLOODING HAS BEEN
REPORTED DURING THE LAST HOUR. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4094 9263 4095 9264 4116 9264 4115 9220
4111 9220 4111 9219 4091 9219 4090 9220
4090 9263
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:29 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Jul 11, 3:29 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 329 PM CDT TUE JUL 11 2006 .DISCUSSION... ISSUES IN SHORT TERM WL DEAL WITH DEPARTING SYSTEM ACROSS THE EAST THEN ATTENTION TURNS TO WARMING TEMPS INTO THE WEEKEND. CURRENTLY...WEAK LOW AND TROF AXIS CONTINUE TO PUSH SLOWLY EAST ACROSS THE CWA ACCOMPANIED BY A TROPICAL AIRMASS. CONVECTION HAS DEVELOPED ALONG AND AHEAD OF THE THIS SYSTEM IN THE LOW/MOD CAPE ENVIRONMENT AND WL CONTINUE INTO THE EVENING BEFORE PULLING EAST OF THE AREA. THEREAFTER...WL LIKELY SEE SOME CLEARING ACROSS FAR WESTERN PORTIONS OF THE CWA OVERNIGHT. THIS IN COMBINATION WITH LIGHT WINDS AND MOIST ATMOSPHERE WL LEAD TO SOME DEVELOPMENT OF FOG DURING THE EARLY MORNING HOURS. THE REMAINDER OF THE FORECAST WL FOCUS ON THE BUILDING RIDGE ACRS THE WESTERN AND CENTRAL PORTIONS OF THE COUNTRY. THIS WL GRADUALLY RAISE THE THICKNESS PATTERN ACRS THE STATE WITH TEMPS RESPONDING IN KIND. AM CONCERNED A BIT ABOUT HOW WARM IT WILL GET WITH 850MB TEMPS RISING SLOWLY THAN PREVIOUS AND SFC WINDS STAYING SSE INSTEAD OF THE PREFERRED WARMING WIND FROM THE SW. HAVE MUTED THE RISE A FEW DEGREES FROM THE PREVIOUS FORECAST BUT STILL HAVE READINGS WELL INTO THE 90S BY THE WEEKEND. SOME CONCERN AS WELL WITH GFS NOW INDICATING A COLD FRONT BY LATE SUNDAY PUSHING THROUGH THE AREA WITH EURO ABOUT 12 TO 24 HOURS LATER. HAVE TRIMMED BACK HIGHS INTO EARLY NEXT WEEK AS THICKNESS DROP WITH CAA INTO THE AREA BY MONDAY. HAVE GENERALLY GONE WITH DRY FORECAST...HOWEVER THERE IS SOME CONCERN INTO LATE THURSDAY AFTERNOON/EVENING AS WEAK WAVE DROPS OVER THE RIDGE AND INTO THE STATE. THIS MAY IGNITE A FEW THUNDERSTORMS DURING THAT TIME AND HAVE ADDED A SLIGHT POPS AT THAT TIME. IN ADDITION...FRONT MOVING THROUGH EARLY NEXT WEEK MAY PROVIDE SOME MINIMAL PCPN THREAT...BUT HAVE OPTED FOR DRY WORDING AS TIMING REMAINS UNCERTAIN AND COVERAGE LIKELY TO BE SPARSE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. COGIL
Hazardous weather outlook, Jul 11, 11:53 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1153 AM CDT TUE JUL 11 2006 IAZ017-026>028-036>039-047>050-121200- CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- 1153 AM CDT TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTHEAST OF A LINE FROM TAMA TO BOONE TO MASON CITY. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS WITH LOCALLY HEAVY DOWNPOURS ARE EXPECTED UNTIL MID AFTERNOON. FOR THE LATE AFTERNOON AND EARLY EVENING...ISOLATED SHOWERS OR THUNDERSTORMS MAY REDEVELOP. LIGHTNING AND RAINFALL UP TO AN INCH MAY OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY. IAZ060>062-072>075-082>086-092>097-121200- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1153 AM CDT TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A LINE FROM BEDFORD TO DES MOINES TO TAMA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP FROM MID AFTERNOON INTO EARLY EVENING. DOWNPOURS MAY PRODUCE UP TO AN INCH OF RAIN IN A SHORT TIME...ALONG WITH OCCASIONAL LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY. IAZ004>007-015-016-023>025-033>035-044>046-057>059-070-071-081- 121200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS- HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS- 1153 AM CDT TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTHWEST OF A LINE FROM BEDFORD TO BOONE TO MASON CITY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 11, 3:53 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLOOD 2 SE POPEJOY 42.57N 93.40W
07/11/2006 FRANKLIN IA LAW ENFORCEMENT
FLASH FLOODING REPORTED WITH MORE THAN 6 INCHES OF WATER
FLOWING OVER ROAD. EVENT TIME ESTIMATED FROM 930 AM TO
1200 PM.
&&
RKNearby
Flash Flood Warnings in Iowa, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.